Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Biol Psychiatry. 1998 Dec 1;44(11):1090-8.

Reduced brain serotonin transporter availability in major depression as measured by [123I]-2 beta-carbomethoxy-3 beta-(4-iodophenyl)tropane and single photon emission computed tomography.

Author information

  • 1Department of Psychiatry, Yale University School of Medicine, New Haven, Connecticut 06510, USA.

Abstract

BACKGROUND:

Prior research has suggested reductions in the density of serotonin transporter (SERT) binding sites in blood platelets and post-mortem brain tissue of depressed patients. We sought to determine whether patients with unipolar major depression have diminished SERT availability as assessed by both brainstem [123I] beta-CIT SPECT and platelet [3H]paroxetine binding.

METHODS:

Drug-free depressed and healthy subjects were injected with 211 +/- 22 MBq [123I] beta-CIT and imaged 24 +/- 2 h later under equilibrium conditions. A ratio of specific to nonspecific brain uptake (V3" = (brainstem-occipital)/occipital), a measure proportional to the binding potential (Bmax/Kd), was used for all comparisons.

RESULTS:

Results showed a statistically significant reduction in brainstem V3" values in depressed as compared to healthy subjects (3.1 +/- .9 vs. 3.8 +/- .8, p = .02). Platelet [3H]paroxetine binding was not altered (Bmax = 2389 +/- 484 vs. 2415 +/- 538 fmol/mg protein, p = .91) and was not significantly correlated with brainstem [123I] beta-CIT binding (r = -0.14, p = .48).

CONCLUSIONS:

These data are the first to suggest reductions in the density of brain SERT binding sites in living depressed patients. These findings provide further support for a preeminent role for alterations in serotonergic neurons in the pathophysiology of depression.

Comment in

PMID:
9836013
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk